Cardiotoxicity of trastuzumab in patients with HER2-positive gastric cancer
Metrics: PDF 537 views | HTML 1003 views | ?
Ji Soo Park1, Jong-Chan Youn2,3,*, Chi Young Shim3, Geu-Ru Hong3, Choong-Kun Lee4, Jee Hyung Kim4, Hyung Soon Park4, Su Jin Heo4, Seung Hoon Beom4, Hyo Song Kim4, Sun Young Rha4, Hyun Cheol Chung4, Seok-Min Kang3 and Minkyu Jung4,*
1Cancer Prevention Center, Yonsei Cancer Center, Seoul, Republic of Korea
2Division of Cardiology, Dongtan Sacred Heart Hospital, Hallym University College of Medicine, Hwaseong, Republic of Korea
3Division of Cardiology, Severance Cardiovascular Hospital, Yonsei University College of Medicine, Seoul, Republic of Korea
4Divison of Medical Oncology, Yonsei Cancer Center, Yonsei University College of Medicine, Seoul, Republic of Korea
*These authors have contributed equally to this work
Minkyu Jung, email: firstname.lastname@example.org
Jong-Chan Youn, email: email@example.com
Keywords: trastuzumab, cardiotoxicity, incidence, HER2, gastric cancer
Received: December 29, 2016 Accepted: May 15, 2017 Published: June 27, 2017
Trastuzumab-induced cardiotoxicity (TIC) is the primary adverse event that limits the use of trastuzumab in HER2-positive breast cancer patients. However, the incidence and risk factors of TIC in HER2-positive gastric cancer are not known. Therefore, we evaluated the incidence and predictive factors of TIC in gastric cancer patients treated with trastuzumab in clinical practice. We reviewed cardiac dysfunction in HER2-positive gastric cancer patients between December 2005 and April 2015 in a prospectively-collected database that included prospective clinical trials at Yonsei Cancer Center, Republic of Korea. TIC was defined as an absolute decline in left ventricular ejection fraction (LVEF) of at least 10 percentage points from the baseline to a value less than 55%, as identified by a multiple-gated acquisition scan or an echocardiogram. Among the 115 patients, 70 patients (60.9%) received trastuzumab combined with chemotherapy, and 45 patients (39.1%) received chemotherapy alone as a first-line therapy. Symptomatic heart failure was not observed in either group, but a significant asymptomatic drop in LVEF was noted in five (7.1%) of the trastuzumab combined-group patients and in one (2.2%) chemotherapy-only group patient [hazard ratio (HR), 3.47; 95% confidence interval (CI), 0.40–29.8; P=0.257]. TIC was observed more frequently in elderly patients than in younger patients (HR, per age in year, 1.16; 95% CI, 1.02–1.31; P=0.019). Similar to prior observations in breast cancer, TIC in gastric cancer patients is not frequent or reversible. However, the asymptomatic drop in LVEF should be monitored continually in HER2-positive gastric cancer patients treated with trastuzumab, especially in elderly patients.
All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.